Alert archive / Michigan / Frost Advisories in 2020
Frost Advisory 2, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at Sep 17, 2020, 3:17 AM EDT for 6 counties in Michigan. It took effect at Sep 18, 2020, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2020, 3:17 AM EDT (07:17 UTC)
- In effect from
- Sep 18, 2020, 2:00 AM EDT
- Expired
- Sep 18, 2020, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Gaylord, MI
Counties Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Gladwin County, MI, Iosco County, MI, Leelanau County, MI
The radar
The NCL Michigan radar (KAPX), 40 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597 WWUS73 KAPX 170717 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 317 AM EDT Thu Sep 17 2020 MIZ016>018-021>024-026>035-086>088-095-096-099-171800- /O.NEW.KAPX.FZ.W.0001.200918T0600Z-200918T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena- Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford- Missaukee-Roscommon-Ogemaw-Western Chippewa-Central Chippewa- Southeast Chippewa-Western Mackinac-Eastern Mackinac-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, and Charlevoix 317 AM EDT Thu Sep 17 2020 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Portions of Eastern Upper and Northern Lower Michigan. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost and freeze conditions will damage unprotected crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ020-025-036-041-042-098-171800- /O.NEW.KAPX.FR.Y.0002.200918T0600Z-200918T1200Z/ Leelanau-Benzie-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands- Including the cities of Northport, Frankfort, Tawas City, Gladwin, Standish, and St. James 317 AM EDT Thu Sep 17 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Leelanau, Benzie, Iosco, Gladwin, Arenac and Beaver Island and surrounding islands Counties. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost could damage sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
669 WWUS73 KAPX 171813 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 213 PM EDT Thu Sep 17 2020 MIZ016>018-021>024-026>035-086>088-095-096-099-180215- /O.CON.KAPX.FZ.W.0001.200918T0600Z-200918T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena- Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford- Missaukee-Roscommon-Ogemaw-Western Chippewa-Central Chippewa- Southeast Chippewa-Western Mackinac-Eastern Mackinac-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, and Charlevoix 213 PM EDT Thu Sep 17 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Portions of Eastern Upper and Northern Lower Michigan. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MIZ020-025-036-041-042-098-180215- /O.CON.KAPX.FR.Y.0002.200918T0600Z-200918T1200Z/ Leelanau-Benzie-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands- Including the cities of Northport, Frankfort, Tawas City, Gladwin, Standish, and St. James 213 PM EDT Thu Sep 17 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Leelanau, Benzie, Gladwin, Beaver Island and surrounding islands, Iosco and Arenac Counties. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
882 WWUS73 KAPX 180143 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 943 PM EDT Thu Sep 17 2020 MIZ016>018-021>024-026>035-086>088-095-096-099-180945- /O.CON.KAPX.FZ.W.0001.200918T0600Z-200918T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena- Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford- Missaukee-Roscommon-Ogemaw-Western Chippewa-Central Chippewa- Southeast Chippewa-Western Mackinac-Eastern Mackinac-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, and Charlevoix 943 PM EDT Thu Sep 17 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Portions of Eastern Upper and Northern Lower Michigan. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MIZ020-025-036-041-042-098-180945- /O.CON.KAPX.FR.Y.0002.200918T0600Z-200918T1200Z/ Leelanau-Benzie-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands- Including the cities of Northport, Frankfort, Tawas City, Gladwin, Standish, and St. James 943 PM EDT Thu Sep 17 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Leelanau, Benzie, Gladwin, Beaver Island and surrounding islands, Iosco and Arenac Counties. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
219 WWUS73 KAPX 181202 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 802 AM EDT Fri Sep 18 2020 MIZ016>018-021>024-026>035-086>088-095-096-099-181315- /O.EXP.KAPX.FZ.W.0001.000000T0000Z-200918T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena- Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford- Missaukee-Roscommon-Ogemaw-Western Chippewa-Central Chippewa- Southeast Chippewa-Western Mackinac-Eastern Mackinac-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, and Charlevoix 802 AM EDT Fri Sep 18 2020 ...FREEZE WARNING HAS EXPIRED... Note that freezing temperatures are likely tonight as well. $$ MIZ020-025-036-041-042-098-181315- /O.EXP.KAPX.FR.Y.0002.000000T0000Z-200918T1200Z/ Leelanau-Benzie-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands- Including the cities of Northport, Frankfort, Tawas City, Gladwin, Standish, and St. James 802 AM EDT Fri Sep 18 2020 ...FROST ADVISORY HAS EXPIRED... Note that freezing temperatures are likely tonight as well. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Sep 17, 3:14 AM EDT, 3 minutes earlier.
Area forecast discussion, Sep 17, 3:14 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
314 AM EDT Thu Sep 17 2020
.NEAR TERM...(Today through Tonight)
Issued at 312 AM EDT Thu Sep 17 2020
...Turning sharply cooler...
High impact weather potential: Frost with freezing temperatures
expected tonight.
Pattern synopsis/forecast:
Deep troughing dominating much of northeast NOAM early this morning,
with northern Michigan laying within the southern extent of this
trough axis. Cold front, responsible for a few light shower
yesterday, now well to our south entering the northern Ohio Valley
as large area of Canadian originated high pressure builds into our
area. Cool north and northwest flow and mostly clear skies the
result, helping drop temperatures down into the 40s (on their way to
the 30s by sunrise for many).
High pressure will continue to build southeast...bringing with it
the first widespread frost and possible below freezing temperatures
of this young Fall season.
Primary forecast concerns/challenges: Main focus centers on just how
cold it gets tonight and attendant headline considerations.
Details:
Main story centers on unseasonably cool temperatures as that
Canadian high builds further overhead. Despite plenty of sunshine
today, magnitude of attendant cool air will only allow afternoon
temperatures to reach the middle 50s to lower 60s...a good 5 to 10
degrees below normal for this time of year. This sets the stage for
some chilly temperatures tonight. Do have some concern for a band of
low/mid level moisture to drop southeast out of Canada this evening,
but otherwise expect just about ideal radiational cooling conditions
as we head through the overnight with light/calm winds. Will
continue to trend toward the colder end of the statistical guidance
spectrum, featuring lows in the lower and middle 30s across interior
areas, with our traditional ice box locations of northern lower
Michigan perhaps making a run to the upper 20s. Definitely cold
enough to harm sensitive vegetation, so will go ahead and issue the
necessary frost/freeze headlines with the release of this forecast
package.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 312 AM EDT Thu Sep 17 2020
High impact weather potential: Frost/freeze potential Friday
and Saturday nights.
Pattern synopsis/forecast: Broad upper-level troughing is expected
to be anchored across much of central Canada down into the northern
Great Lakes region through the short term forecast period.
Occasional weak perturbations are expected to ripple through the
large scale flow (most notably late Saturday), however, little in
the way of sensible weather is anticipated as expansive surface high
pressure drifts from southwest Canada through the northern plains
into the area locally late this week.
Primary forecast concerns/challenges: Low temperatures Friday and
Saturday night.
Below normal temperatures under primarily mostly sunny skies are
expected through the entirety of the forecast period as a core of
early season cold air drops into the region from the north per
latest progs suggesting H8 temps fall below 0 C across all of
northern Michigan during the day Friday. Wouldn't be surprised to
see ample over-lake instability allow for some cloud cover to drift
inland from the Great Lakes at times; however a simple dearth of
moisture through the column (PWs AOB 0.35") should largely prevent
lake effect rain shower development. High temps both Friday and
Saturday ranging through the 50s area wide - some 10 to 15 degrees
below mid-September normals.
Otherwise, mainly clear skies overnight combined with light winds as
high pressure drifts overhead through the end of the work week into
the start of the weekend should promote great radiational cooling
conditions. Friday night lows are currently progged to range
generally from the mid 20s to low 30s across the forecast
area...perhaps with a few interior/typically cooler spots falling
into the low 20s. Frost is likely across all areas, even those near
the lakeshores may be susceptible, while a widespread hard freeze is
anticipated across interior locales. A smidge warmer for Saturday
night lows....ranging from the low 30s to near 40 degrees across the
forecast area - once again bringing frost concerns, especially to
inland areas.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 312 AM EDT Thu Sep 17 2020
High impact weather potential: Minimal.
Aforementioned surface high pressure gradually presses eastward by
late in the weekend with return flow aiding to bring warmer low-mid
level temperatures into the region by Sunday (highs in the 60s).
This relatively mild southwest flow continues into the start of next
week (daytime high temps returning to near or even slightly above
normal readings) ahead of the a system that's progged to slide
across far northern Ontario Monday into Monday night. Little in the
way of precip chances accompany that system as the bulk of energy
and moisture remains to our north. Assuming we stay dry through that
Monday night time frame, no additional precip chances are expected
through the remainder of the long term forecast period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 1050 PM EDT Wed Sep 16 2020
...VFR weather through Thursday...
High pressure and drier air continue to build across northern
Michigan this evening. Cloud cover has largely faded across northern
Lower Michigan at this juncture, although there may yet be some
scattered cloud cover that moves through overnight.
Clear to partly cloudy VFR skies anticipated Thursday with some
heating of the day Cu developing along with a band of mid cloud
cover sliding into the region during the afternoon.
Surface gustiness has also diminished at all terminal sites and
will remain on the lighter side (10 knots or less) overnight
through Thursday.
&&
.MARINE...
Issued at 312 AM EDT Thu Sep 17 2020
Other than exceptionally cool conditions across the waters, not
seeing any significant marine concerns as winds remain mostly sub-
advisory right through the remainder of this week on into at least
the start of the weekend. No rain expected for the next several days.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING from 2 AM to 8 AM EDT Friday for MIZ016>018-
021>024-026>035-086>088-095-096-099.
FROST ADVISORY from 2 AM to 8 AM EDT Friday for MIZ020-025-036-
041-042-098.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...MB
SHORT TERM...MG
LONG TERM...MG
AVIATION...BA
MARINE...MBHazardous weather outlook, Sep 16, 9:32 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 932 PM EDT Wed Sep 16 2020 MIZ016>018-020>036-041-042-086>088-095>099-171000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 932 PM EDT Wed Sep 16 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Patchy to areas of frost is expected late tonight...especially across Eastern Upper Michigan and inland areas of Northern Lower Michigan. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Widespread frost and freeze conditions are expected across inland areas of northern Michigan Thursday and especially Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 932 PM EDT Wed Sep 16 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:17 AM EDT | Freeze Warning | APX | Alcona, Alpena, Antrim, Charlevoix, Cheboygan, Chippewa and 14 more | 29 hr |
Nearby
Frost Advisories in Michigan, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.